Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Blacksburg, VA

April 30, 2003Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 30, 2003, 2:21 PM EDT for Summers County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 2:21 PM EDT (18:21 UTC)
Expired
Apr 30, 2003, 3:00 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Summers County, WV

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WUUS51 KRNK 301821
SVRRNK
WVC089-301900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 300 PM EDT.

* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF PIPESTEM...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS THREATENED THROUGH 300 PM EDT INCLUDE
  PIPESTEM...
  HINTON...
  SANDSTONE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3760 8108 3771 8097 3769 8087 3775 8091
          3786 8078 3774 8066 3746 8088

$$
04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 10:15 AM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 30, 10:15 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1015 AM EDT WED APR 30 2003

BOUNDARY ACROSS S CEN NC AND ERN TN/KY SHUD SHIFT NWD TODAY AS
PROGGED BY THE MODELS. THIS WILL PRIVIDE SOME LL CONVERGENCE FOR AFT
TSTMS. IN ADDITION...LL SSE FLOW INTO THE BLUE RIDGE SHUD ALSO
PROVIDE A FOCUS FOR TSTM DEVELOPMENT. MODIFIED 12Z SOUNDINGS BRING
CAPES AROUND 2000 J/KG. SHUD BE PULSE TYPE STORMS...AND SOUNDING IS
WARM ENOUGH/LAPSE RATES LOW ENOUGH THERE IS NOT MUCH THREAT OF
SEVERE. PW/S 1 TO 1.25...AND SLOW STORM MOTION MEANS WE/LL PROB SEE
SOME LOCALLY HEAVY DOWNPOURS. MAY EVEN SEE SOME REDEVELOPMENT OVER
THE SAME LOCATIONS ALONG THE BLUE RIDGE. IN ANY EVENT...PREVIOUS
SHIFT MENTIONED LOCALLY HEVAY DOWNPOURS IN THE HWO.  AM PLANNING ON
INCREASING POPS TO LIKELY AT LEAST ALONG THE BLUE RIDGE. FCST MAX
TEMPS LOOK A LITTLE LOW UNLESS WE SEE A LOT OC CU DEVELOPMENT SOON-
WILL PROB RAISE THEM A CAT MOST AREAS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ
Hazardous weather outlook, Apr 30, 1:20 PM EDT, 1 hour 1 minute before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS THIS AFTERNOON WILL CONTAIN LOCALLY HEAVY
RAIN...AND SMALL HAIL. ISOLATED STRONGER STORMS MAY PRODUCE UP TO
QUARTER SIZE HAIL OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL CROSS THE CENTRAL APPALACHIANS FRIDAY.  SEVERE
THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF THE FRONT...THE
GREATEST THREAT OF STORMS DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED
LATER IN THE WEEK.

In the hours before

Special weather statement, Apr 30, 1:18 PM EDT, 1 hour 3 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT WED APR 30 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING...

SCATTERED THUNDERSTORMS ARE DEVELOPING IN THE MOUNTAINS THIS
AFTERNOON...AND WILL BECOME MORE NUMEROUS TOWARD LATE AFTERNOON AS
THEY SPREAD SLOWLY EASTWARD INTO THE FOOTHILLS. WE HAVE HAD ENOUGH
HEATING SO THAT SOME OF THE STORMS WILL LIKELY CONTAIN SMALL HAIL. A
FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO
QUARTER SIZE... POSSIBLY EVEN DAMAGING WIND GUSTS.

IN ADDITION TO THE POSSIBILITY OF LARGE HAIL...THESE STORMS WILL BE
SLOW MOVING...AND LOCALLY HEAVY DOWNPOURS OF MORE THAN AN INCH OF
RAIN IN LESS THAN AN HOUR IS LIKELY.

BECAUSE OF THE EXPECTED ISOLATED COVERAGE OF SEVERE
WEATHER...SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

06
Special weather statement, Apr 30, 1:47 PM EDT, 34 minutes before
WVZ042-301945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED APR 30 2003

AT 147 PM EDT THUNDERSTORMS WITH HEAVY RAIN WERE COVERING THE
WESTERN PORTION OF MERCER COUNTY...WEST AND NORTHWEST OF MATOAKA.
DOPPLER RADAR ESTIMATED THAT OVER TWO INCHES OF RAIN HAS FALLEN IN
THE CRANE CREEK BASIN...AND NEARLY TWO INCHES IN THE WIDEMOUTH CREEK
AREA.  THUNDERSTORMS ARE MOVING SLOWLY NORTHEAST ACROSS WESTERN
MERCER...AND ADDITIONAL RAINFALL IS LIKELY.  PEOPLE IN AND AROUND
THE MATOAKA AREA SHOULD AVOID AREAS PRONE TO FLOODING. IF WATER
BEGINS TO SUDDENLY RISE...MOVE TO A PLACE OF SAFETY.

LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION TO
STAY ABREAST OF THE WEATHER FOR THE NEXT COUPLE OF HOURS.  BE
PREPARED TO ACT QUICKLY SHOULD FLASH FLOOD WARNINGS BE ISSUED.

04

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.